Alert archive / Kansas / Blowing Dust Warnings in 2023

Blowing Dust Warning 2, NWS Dodge City, KS

March 30, 20234 counties in Kansas

NWS Dodge City, KS issued this blowing dust warning at Mar 30, 2023, 1:10 PM MDT for 4 counties in Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 2023, 1:10 PM MDT (19:10 UTC)
Expired
Mar 30, 2023, 7:14 PM MDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 4:23 PM MDTNON-TSTM WND GST 549 Nw Wilburton, KSMESONET STATION CGLK1 CIMARRON.
Mar 30, 5:21 PM MDTNON-TSTM WND GST 515 Wnw Elkhart, KSMESONET STATION CW8810 ELKHART.
Mar 30, 5:35 PM MDTNON-TSTM WND GST 51Elkhart, KSAWOS STATION KEHA ELKHART AWOS SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS73 KDDC 301910
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
210 PM CDT Thu Mar 30 2023

KSZ074-084-310200-
/O.NEW.KDDC.DU.W.0002.230330T1910Z-230331T0200Z/
/O.CON.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/
Stanton-Morton-
Including the cities of Johnson City and Elkhart
210 PM CDT Thu Mar 30 2023

...BLOWING DUST WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...For the Blowing Dust Warning, visibility less than one
  quarter mile in blowing dust. For the High Wind Warning,
  southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Stanton and Morton Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Severely limited visibilities are expected. Travel 
  will be dangerous and possibly life-threatening. Damaging 
  winds will blow down trees and power lines. Widespread power 
  outages are expected. Travel will be difficult, especially for 
  high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

People with respiratory problems should make preparations to stay
indoors until the storm passes. Be ready for a sudden drop in
visibility to near zero. If you encounter blowing dust or blowing
sand on the roadway or see it approaching, pull off the road as
far as possible and put your vehicle in park. Turn the lights all
the way off and keep your foot off the brake pedal. Remember,
Pull Aside, Stay Alive.


&&

$$

KSZ061-310200-
/O.NEW.KDDC.DU.W.0002.230330T1910Z-230331T0200Z/
Hamilton-
Including the city of Syracuse
110 PM MDT Thu Mar 30 2023

...BLOWING DUST WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Visibility less than one quarter mile in blowing dust.

* WHERE...Hamilton County.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Severely limited visibilities are expected. Travel 
  will be dangerous and possibly life-threatening.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

People with respiratory problems should make preparations to stay
indoors until the storm passes. Be ready for a sudden drop in
visibility to near zero. If you encounter blowing dust or blowing
sand on the roadway or see it approaching, pull off the road as
far as possible and put your vehicle in park. Turn the lights all
the way off and keep your foot off the brake pedal. Remember,
Pull Aside, Stay Alive.

&&

$$

KSZ075-085-310200-
/O.CON.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/
Grant-Stevens-
Including the cities of Ulysses and Hugoton
210 PM CDT Thu Mar 30 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph are 
  expected. Areas of blowing dust are likely, which could reduce 
  visibility to a quarter of a mile at times.

* WHERE...Stanton, Grant, Morton and Stevens Counties.

* WHEN...Through 9 PM CDT Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult given the high winds and blowing dust, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
2 follow-up statements
510 
WWUS73 KDDC 302101
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
401 PM CDT Thu Mar 30 2023

KSZ062-310200-
/O.EXA.KDDC.DU.W.0002.000000T0000Z-230331T0200Z/
Kearny-
Including the cities of Lakin and Deerfield
401 PM CDT Thu Mar 30 2023

...BLOWING DUST WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Visibility less than one quarter mile in blowing dust.

* WHERE...Kearny County.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Severely limited visibilities are expected. Travel 
  will be dangerous and possibly life-threatening.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

People with respiratory problems should make preparations to stay
indoors until the storm passes. Be ready for a sudden drop in
visibility to near zero. If you encounter blowing dust or blowing
sand on the roadway or see it approaching, pull off the road as
far as possible and put your vehicle in park. Turn the lights all
the way off and keep your foot off the brake pedal. Remember,
Pull Aside, Stay Alive.

&&

$$

KSZ074-084-310200-
/O.CON.KDDC.DU.W.0002.000000T0000Z-230331T0200Z/
/O.CON.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/
Stanton-Morton-
Including the cities of Johnson City and Elkhart
401 PM CDT Thu Mar 30 2023

...BLOWING DUST WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...For the Blowing Dust Warning, visibility less than one 
  quarter mile in blowing dust. For the High Wind Warning, 
  southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Stanton and Morton Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Severely limited visibilities are expected. Travel 
  will be dangerous and possibly life-threatening. Damaging 
  winds will blow down trees and power lines. Widespread power 
  outages are expected. Travel will be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

People with respiratory problems should make preparations to stay
indoors until the storm passes. Be ready for a sudden drop in
visibility to near zero. If you encounter blowing dust or blowing
sand on the roadway or see it approaching, pull off the road as
far as possible and put your vehicle in park. Turn the lights all
the way off and keep your foot off the brake pedal. Remember,
Pull Aside, Stay Alive.

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ061-310200-
/O.CON.KDDC.DU.W.0002.000000T0000Z-230331T0200Z/
Hamilton-
Including the city of Syracuse
301 PM MDT Thu Mar 30 2023

...BLOWING DUST WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* WHAT...Visibility less than one quarter mile in blowing dust.

* WHERE...Hamilton County.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Severely limited visibilities are expected. Travel 
  will be dangerous and possibly life-threatening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

People with respiratory problems should make preparations to stay
indoors until the storm passes. Be ready for a sudden drop in
visibility to near zero. If you encounter blowing dust or blowing
sand on the roadway or see it approaching, pull off the road as
far as possible and put your vehicle in park. Turn the lights all
the way off and keep your foot off the brake pedal. Remember,
Pull Aside, Stay Alive.

&&

$$

KSZ075-085-310200-
/O.CON.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/
Grant-Stevens-
Including the cities of Ulysses and Hugoton
401 PM CDT Thu Mar 30 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph are 
  expected. Areas of blowing dust are likely, which could reduce 
  visibility to a quarter of a mile at times.

* WHERE...Stanton, Grant, Morton and Stevens Counties.

* WHEN...Through 9 PM CDT Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult given the high winds and blowing dust, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
716 
WWUS73 KDDC 310114
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
814 PM CDT Thu Mar 30 2023

KSZ074-084-310215-
/O.CAN.KDDC.DU.W.0002.000000T0000Z-230331T0200Z/
/O.CAN.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/
Stanton-Morton-
Including the cities of Johnson City and Elkhart
814 PM CDT Thu Mar 30 2023

...BLOWING DUST WARNING IS CANCELLED...
...HIGH WIND WARNING IS CANCELLED...

Winds were decreasing across southwest Kansas and wind gusts in 
excess of 55 mph are no longer expected. As a result the High wind
warning has been cancelled. Through midnight the south southwest 
winds will range from 25 to 35 mph. Isolated gusts of 40 to 45 mph
also will still be possible.

Visibilities less tan one quarter of a mile in blowing dust is 
not longer expected so the blowing dust advisory has been 
cancelled. Patchy blowing dust will still be possible for the 
next couple of hours.

$$

KSZ061-062-310215-
/O.CAN.KDDC.DU.W.0002.000000T0000Z-230331T0200Z/
Hamilton-Kearny-
Including the cities of Syracuse, Lakin, and Deerfield
814 PM CDT Thu Mar 30 2023 /714 PM MDT Thu Mar 30 2023/

...BLOWING DUST WARNING IS CANCELLED...

Visibilities less tan one quarter of a mile in blowing dust is 
not longer expected so the blowing dust advisory has been 
cancelled. Patchy blowing dust will still be possible for the 
next couple of hours.


$$

KSZ075-085-310215-
/O.CAN.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/
Grant-Stevens-
Including the cities of Ulysses and Hugoton
814 PM CDT Thu Mar 30 2023

...HIGH WIND WARNING IS CANCELLED...

Winds were decreasing across southwest Kansas and wind gusts in 
excess of 55 mph are no longer expected. As a result the High wind
warning has been cancelled. Through midnight the south southwest 
winds will range from 25 to 35 mph. Isolated gusts of 40 to 45 mph
also will still be possible.


$$

What forecasters said that day

The local office's own words before this blowing dust warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this blowing dust warning went out at Mar 30, 10:42 AM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 30, 10:42 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1142 AM CDT Thu Mar 30 2023

...Updated for aviation discussion...

.SHORT TERM...(Today through Friday)
Issued at 111 AM CDT Thu Mar30 2023

Earth, Wind & Fire. Not only a great band, but this accurately describes
our weather pattern for the next two days. A dryline will sharpen through
the day across the FA. This dryline should stall roughly along the
Highway 23 corridor. As typical with drylines, very strong warming
and drying is expected west of the dryline. Highs immediately west
of the dryline should peak from the upper 70s to lower 80s. The Highway
83 corridor looks to be the warmest with low 80s likely. Dewpoints
are expected to mix out during the day (typical west of a dryline)
and afternoon relative humidity should plummet into the single digits.
Very strong S winds ahead of the dryline to SW winds behind the dryline
(even stronger winds) are expected today. Gusts of 50-60 mph will be
likely across far southwest Kansas. As a result of the very warm temperatures,
very dry conditions, and strong winds will result in very dangerous
fire weather conditions for today. As a result, will let both the High
Wind Warning and Red Flag Warning ride as is for today. *** Do not
burn today and Friday! *** Any fire could become quickly out of control.
For tonight, elevated S wind flow should continue through the morning
hours. This should result in rather mild lows with upper 30s across
the NW zones to balmy 50s for the southeast zones.

For Friday, a Pacific front will overtake the dryline through the
day. Very dry conditions with low dewpoints will spread east through
much of the FA during the day. Highs will be cooler post-frontal,
however, with the continued dry air advection, a high fire danger will
exist for a second day on Friday. The plan is to upgrade the Fire Weather
Watch to a Red Flag Warning later in the shift. The bottom line... ***
Please do not burn Thursday and Friday as any fire could become quickly
out of control.*** After to talking to some fire officials, they stated
there isn't much to burn given the drought conditions. Hopefully this
will continue to hold true for both days. Lastly, the air quality model
that NOAA runs does show dust today and tomorrow. Will keep dust in
the forecast. Given the strong winds, we may see very reduced visibility
across the FA for the next two days. Hazardous travel is possible. Ugh.
Not a good thing at all with the continued drought and dusty weather
pattern that refuses to change across southwest Kansas.

.LONG TERM...(Saturday through Thursday)
Issued at 111 AM CDT Thu Mar 30 2023

The long term period continues to be quite depressing. This weather
pattern we have been locked in for what seems like forever will continue
as is for the foreseeable time. The dry, windy, large temperature fluctuations,
and occasionally high fire danger should continue through the weekend
and into the next business week. For Saturday, dry return flow will
continue across the FA. Highs should be mainly in the 60s for the first
half of the weekend. A stronger WAA pattern is expected Sunday with
highs in the 70s with a few 80s possible along the Oklahoma border.
As a result of these warm conditions, more fire danger is possible
over the weekend. The next business week is looking warm and breezy
to windy. Precipitation changes looks unlikely with such a warm and
dry flow pattern in place across the state.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM CDT Thu Mar 30 2023

Strong south winds will persist through tonight ahead of a cold
front. Winds will shift to the west and northwest by 12-15z, with
speeds increasing to 25-30 kts. Some blowing dust is possible
Friday afternoon.

&&

.FIRE WEATHER...
Issued at 111 AM CDT Thu Mar 30 2023

Very dangerous fire weather conditions will prevail for a portion of
the fire district both Thursday and Friday. For Thursday, a dryline
will sharpen through the day. This dryline should stall roughly along
Highway 23. To the west of the dryline, very pronounced warming and
drying of the atmosphere is expected, which is typical west of the
dryline. Highs should be able to mix out and warm into the upper 70s
with lower 80s likely immediately west of the dryline. Dewpoints are
expected to crash and mix out with values in the single digits. As
a result, afternoon relative humidity is expected to plummet into the
single digits. Winds will be quite strong today, particularly across
far SW Kansas with gusts of 50 to 60 mph likely. Given these warm conditions,
very dry conditions, and strong winds... feel that the currently Red
Flag Warning for Thursday still looks on track. Will let it ride out.
For Friday, a Pacific front will overtake the dryline with very dry
air spreading across much of the FA. The plan is to upgrade the Fire
Weather Watch to a Red Flag Warning for Friday given the continued
high fire danger threat for a second day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  44  64  29 /   0   0   0   0
GCK  78  39  63  28 /   0   0  10   0
EHA  79  39  64  29 /   0   0   0   0
LBL  75  39  66  27 /   0   0   0   0
HYS  75  42  60  28 /   0  10  10   0
P28  65  55  69  35 /  10  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ043-044-061>063-074>077-084>087.

Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM
MDT/ Friday for KSZ045-046-061>066-074>081-084>090.

High Wind Warning until 9 PM CDT this evening for KSZ074-075-084-
085.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Finch
FIRE WEATHER...Sugden
Hazardous weather outlook, Mar 29, 11:07 PM MDT, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1207 AM CDT Thu Mar 30 2023

KSZ030-031-043>046-061>066-074>081-084>090-311200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1207 AM CDT Thu Mar 30 2023 /1107 PM MDT Wed Mar 29 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and tonight

A Red Flag Warning is in effect. A High Wind Warning is in effect.
See message for details.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A Red Flag Warning is in effect Friday. See message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 11:04 PM MDTRed Flag WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more45 hr

Nearby

Blowing Dust Warnings in Kansas, 2023Every blowing dust warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.